Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Morristown, TN

July 8, 2016Monroe County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 8, 2016, 5:02 PM EDT for Monroe County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 5:02 PM EDT (21:02 UTC)
Expired
Jul 8, 2016, 5:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:20 PM EDTHAIL 0.885 E Tellico Plains, TNDIME TO NICKEL SIZE HAIL REPORTED BY SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS84 KMRX 082102
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT FRI JUL 8 2016
 
NCZ060-TNZ086-087-082145-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-
502 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
SOUTHERN MONROE COUNTIES UNTIL 545 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF MADISONVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TELLICO PLAINS...COKER CREEK AND CITICO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3521 8431 3522 8432 3521 8435 3522 8434
      3524 8437 3540 8439 3547 8396 3546 8396
      3541 8402 3537 8401 3535 8404 3531 8404
      3530 8402 3523 8400 3522 8396 3524 8390
      3521 8389
TIME...MOT...LOC 2102Z 265DEG 26KT 3533 8427 

$$

AMP.23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:01 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 8, 2:01 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
201 PM EDT FRI JUL 8 2016

.SHORT TERM (This Afternoon through Saturday)...

Showers and storms are beginning to form to the north and west as a
boundary from earlier convection moves into the Plateau counties.
Current water vapor imagery and RAP upper air analysis indicates a
weak shortwave trough moving eastward across Kentucky and
Tennessee. At the surface, a low pressure center is well to the
north across the Great Lakes with a cold front stretching down from
this low into the Southern Plains. Temperatures late this morning
and early afternoon have warmed quickly into the mid 80s to low 90s
with dewpoints in the low to mid 70s. This combination has produced
SBCAPE values in the 2500-4000 J/Kg range with the higher numbers
presently across the Plateau counties. The weak shortwave trough
has increased the deep layer shear some into the 25-35 kt range.
PW values remain elevated across the region with readings ranging
from around 1.8-2.0 inches. There is also some mid-level dry air in
the soundings that will increase downdraft velocities. Overall,
expect severe storms to develop over the next couple of hours in
the extremely unstable airmass over the area. The main threat with
these storms will be damaging winds, localized flash flooding and
hail up to size of quarters. Again considered going with a flash
flood watch but 3-hr flash flood guidance is still around 2-3
inches areawide. The storms should move at a decent pace with mid-
level winds in the 30-40 kt range. In addition, expect most of the
activity will come to an end around 00z. Regardless, some localized
flooding and a couple of flash flooding warning are not out of the
question.

Still some question regarding PoPs tonight. Some of the models
bring in the area of showers and storms currently back across
Arkansas and Oklahoma late tonight. Kept at least some mention of
PoPs in the forecast to account for this. Regardless, do not expect
anything strong or severe with the precip. potential overnight.

On Saturday, the upper level trough across the Great Lakes will
push further to the southeast into the Mid-Atlantic. The cold front
will sink south into northern portions of the forecast area with
drier air moving in with PW values dropping down into the 1.0-1.2
inch range across northern portions of the area. PW values will
still remain in the 1.7-1.9 inch range across southern portions of
the area with a moisture gradient along the front. SBCAPE values
will range from a more reasonable 1000-2000 J/Kg with deep layer
shear around 10 kts. Therefore, just expect a few scattered storms
along and south of the frontal boundary on Saturday with very
small chances for a stronger storm or two.

.LONG TERM (Saturday Night through Friday)...

Models are having some trouble agreeing on the movement of a
midlevel low that is located over West TN/E AR at the start of this
period. The NAM drifts it slowly NE through Monday, the ECMWF takes
it east into SW VA by 00Z Tue, and the GFS moves it SE into AL by
Sunday night before moving it N into Middle TN on Monday. With this
uncertainty, will keep POPs in the chance range for the next few
days.

Southern portions of the area will continue to be favored for mainly
diurnally-based thunderstorms on Sunday due to the presence of a
boundary and higher theta-e air in that area. High pressure over the
Lower Great Lakes and Ohio Valley and some lower surface dewpoints
should help keep northern sections mainly dry. Model PW depictions
show a good gradient across the area from N to S. This starts to
change on Monday as the high shifts east and the midlevel low to our
west makes slight eastward progress, spreading moisture and
instability farther north. Finer details will depend on the track of
the midlevel low, but the entire area should have at least scattered
convection by Monday afternoon.

For Tuesday through Friday, the general pattern will be a broad
trough across the Great Lakes and New England, with a large ridge
over FL and the Bahamas. Weak disturbances at the base of the trough
will enhance thunderstorm chances at times, but the precision of
models to depict them accurately this far out is doubtful. Will lean
the forecast toward diurnally-based scattered showers and
thunderstorms each day, with near normal temperatures.

&&

.AVIATION...

VFR conditions currently across the terminals with scattered
showers and storms developing to the west. VCTS is expected for
much of the afternoon at KTYS and KTRI. Confidence is less further
south at KCHA and have not mentioned VCTS at this time but may need
to make amendments later. The storms at KTYS and KTRI will reduce
visibilities down to IFR at times with strong wind gusts. Timing
remains uncertain and have not included any tempo groups at this
time for TSRA but again will make amendments when necessary.
Activity will decrease in coverage near sunset with IFR ceilings
moving in at KTRI near sunrise.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/DGS
Hazardous weather outlook, Jul 8, 2:22 PM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI JUL 8 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 PM EDT FRI JUL 8 2016 /122 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-AFTERNOON
THROUGH EARLY EVENING...
...TORRENTIAL RAINS WITH LOCALIZED FLASH FLOODING IS ALSO POSSIBLE
THIS AFTERNOON AND EVENING...

ANOTHER BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE
TENNESSEE AND SOUTHEAST KENTUCKY THIS AFTERNOON...THEN MOVE EAST
INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE AIR-MASS ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL BECOME QUITE MOIST
AND UNSTABLE THIS AFTERNOON AHEAD OF THIS LINE. SOME OF THESE
STORMS WILL BECOME STRONG TO SEVERE WITH THE MAIN CONCERN BEING
DAMAGING WINDS...HAIL UP TO QUARTER SIZE...TORRENTIAL RAINS AND
LOCALIZED FLASH FLOODING.

THE GREATEST COVERAGE AND INTENSITY OF THESE STORMS WILL BE THROUGH
8 PM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY...MAINLY ACROSS EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA. SOME STRONG STORMS ARE POSSIBLE PRODUCING GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAINS...MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 8, 4:35 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT FRI JUL 8 2016

VAZ002-082115-
WISE VA-
435 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE COUNTY UNTIL
515 PM EDT...

AT 435 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELLCRAFT...OR OVER WHITESBURG...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN VIRGINIA.

LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
      3699 8242 3703 8276 3705 8272 3712 8272
      3715 8264 3720 8255
TIME...MOT...LOC 2035Z 272DEG 28KT 3714 8283

05/MA
Special weather statement, Jul 8, 5:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT FRI JUL 8 2016

NCZ060-TNZ086-087-082145-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-
502 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
SOUTHERN MONROE COUNTIES UNTIL 545 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF MADISONVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TELLICO PLAINS...COKER CREEK AND CITICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3521 8431 3522 8432 3521 8435 3522 8434
      3524 8437 3540 8439 3547 8396 3546 8396
      3541 8402 3537 8401 3535 8404 3531 8404
      3530 8402 3523 8400 3522 8396 3524 8390
      3521 8389
TIME...MOT...LOC 2102Z 265DEG 26KT 3533 8427

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:47 PM EDTSevere Thunderstorm WarningMRXMorgan28 min
Jul 8, 4:51 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
Jul 8, 5:10 PM EDTSevere Thunderstorm WarningMRXMorgan35 min
Jul 8, 5:10 PM EDTSevere Thunderstorm WarningMRXMonroe35 min
Jul 8, 5:13 PM EDTSevere Thunderstorm WarningMRXGrainger, Hancock30 min
Jul 8, 5:21 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jul 8, 5:26 PM EDTSpecial Weather StatementMRXJohnson49 min
Jul 8, 5:37 PM EDTSpecial Weather StatementMRXGreene, Hamblen, Hawkins23 min
Jul 8, 5:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox32 min
Jul 8, 5:52 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington53 min
Jul 8, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier44 min
Jul 8, 6:03 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane57 min
Jul 8, 6:07 PM EDTSevere Thunderstorm WarningMRXBlount38 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningMRXBlount, Knox35 min
Jul 8, 6:14 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi61 min
Jul 8, 6:26 PM EDTAreal Flood AdvisoryMRXKnox, Loudon, Roane2 hr
Jul 8, 6:33 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe27 min
Jul 8, 6:38 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier52 min
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe52 min
Jul 8, 7:21 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe39 min
Jul 8, 7:17 AM EDTSpecial Weather StatementMRXRussell43 min
Jul 8, 4:35 PM EDTSpecial Weather StatementMRXWise40 min
Jul 8, 5:21 PM EDTSpecial Weather StatementMRXCity of Bristol39 min
Jul 8, 5:30 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr
Jul 8, 6:03 PM EDTSpecial Weather StatementMRXCity of Bristol42 min
Jul 8, 7:33 PM EDTSevere Thunderstorm WarningMRXCherokee42 min

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.